OBJECTIVE: It is known in literature that metformin and proton pump inhibitors (PPIs) are associated to cobalamin levels reduction independently but still very little is known about the combination of the two drugs in cobalamin levels decrease. Currently there are no published data concerning the management of patients with cobalamin deficiency related to the concomitant use of the aforementioned drugs. CASE REPORT: We present the case of a 65 year-old white man with an history of renal cell carcinoma, melanoma and hepatic nodular sclerosis Hodgkin's lymphoma, who was under treatment with metformin because of diabetes and with pantoprazole because of Barrett's esophagus. He came to our attention because of a progressive reduction of cobalamin levels without related anemia. We decided to continue metformin and pantoprazole therapy and we treated the patient with intramuscular injection of cobalamin to avoid the vitamin deficiency consequences. DISCUSSION: Up to now no published data are available concerning the management of patients with cobalamin deficiency related to the concomitant use of metformin and PPIs. Our case report faces this clinical problem in terms of therapeutic management.
Metformin plus proton pump inhibitors therapy: The cobalamin deficiency challenge / Purchiaroni, F.; Galli, G.; Annibale, B.. - In: EUROPEAN REVIEW FOR MEDICAL AND PHARMACOLOGICAL SCIENCES. - ISSN 1128-3602. - 19:13(2015), pp. 2501-2502.